question-icon

What causes yellowish coating on the tongue?

default
Posted on Fri, 17 Jun 2016
Question: I noticed a few days ago that my tongue has a yellowish coating on it with a bad odor. It's more towards the center of my tongue. The tip of my tongue looks to be ok but in the very back of my tongue is a white layer also. I can brush my tongue and clear it up only for it to appear again a few hours later. I changed my mouthwash from scope to listerine about a mouth ago. I even noticed when I use a mouth wash now my tongue seems irritated with a slight purplish appearance. What is this?
doctor
Answered by Dr. T Shobha Deepak (1 hour later)
Brief Answer:
Likely to be glossitis

Detailed Answer:
HI
Welcome to Healthcare-Magic
Greeting of the day

Dear Sir

Going by description of your symptoms it seems to geographical tongue( Idiopathic Glossitis), which changes the appearance. As the white patch that is leukoplakia is not constant and fixed there seems to be no cause for concern.
Following could be contributing factors

1. Excessive use of mouthwash causing chemical irritation

2. Use of tobacco

3. Excessive spices in food '

4. Vitamin deficiency

I would suggest you the following

1. Stop use of Mouthwash , instead gargle with lukewarm water with table salt added

2. Oral multivitamin supplements

3. Stop use of tobacco/alcohol in any form

If the symptoms persist then do consult your primary care physician for further clinical examination and assessment.

Kindly keep me updated about the progress

Take Care

Best Regards
Dr Shobha Deepak
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. T Shobha Deepak (2 days later)
I have pictures of my tongue
doctor
Answered by Dr. T Shobha Deepak (8 hours later)
Brief Answer:
Additional information required

Detailed Answer:
Dear Sir

I have gone through the picture prior to my answering. It would be very helpful if you could provide following additional information

1. Do you smoke or consume tobacco in any form ?

2. Do you consume alcohol, if yes then whats the quantity and in how many years?

Awaiting your response

Take Care

Regards
Shobha
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. T Shobha Deepak (9 minutes later)
Im using peroxide to brush my tongue and it clears it up but it slowly comes back through out the day
doctor
Answered by Dr. T Shobha Deepak (42 hours later)
Brief Answer:
Do not use hydrogen peroxide

Detailed Answer:
Dear Sir

It getting cleared with Hydrogen peroxide suggest coating of tongue with debris which could be due to underlying gingivitis and associated vitamin deficiency. Do follow the first advise and things should be fine .
Also you can use tongue cleaner. Routine use of hydrogen peroxide for mouth wash is not recommended.

Take Care

Regards
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. T Shobha Deepak (5 minutes later)
ok thanks
doctor
Answered by Dr. T Shobha Deepak (50 minutes later)
Brief Answer:
Take Care

Detailed Answer:
Dear Sir

Kindly keep me updated.

Wishing you and your family a very happy and healthy

Take Care

Regards
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. T Shobha Deepak

General & Family Physician

Practicing since :2005

Answered : 1774 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes yellowish coating on the tongue?

Brief Answer: Likely to be glossitis Detailed Answer: HI Welcome to Healthcare-Magic Greeting of the day Dear Sir Going by description of your symptoms it seems to geographical tongue( Idiopathic Glossitis), which changes the appearance. As the white patch that is leukoplakia is not constant and fixed there seems to be no cause for concern. Following could be contributing factors 1. Excessive use of mouthwash causing chemical irritation 2. Use of tobacco 3. Excessive spices in food ' 4. Vitamin deficiency I would suggest you the following 1. Stop use of Mouthwash , instead gargle with lukewarm water with table salt added 2. Oral multivitamin supplements 3. Stop use of tobacco/alcohol in any form If the symptoms persist then do consult your primary care physician for further clinical examination and assessment. Kindly keep me updated about the progress Take Care Best Regards Dr Shobha Deepak